Kansas, 2004

Flash Flooding in Kansas, July 6, 2004

July 6, 2004 · NWS TOP · 3 events in 3 counties and zones

Thunderstorms developed during the late evening hours of the 5th and continued into the early morning hours of the 6th. Many became severe with reports of large hail and damaging winds.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed during the late evening hours of the 5th and continued into the early morning hours of the 6th. Many became severe with reports of large hail and damaging winds. A tornado was also reported (listed separately). Heavy rains from the thunderstorms produced flash flooding in several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 6, 3:15 AM CST, 20 minutes earlier.

Area forecast discussion, Jul 6, 3:15 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
415 AM CDT WED JUL 6 2004

.DISCUSSION...
THERE HAS BEEN NO BASIC CHANGE TO THE FORECAST PHILOSOPHY. THE NEXT
CHANCE FOR THUNDERSTORMS LOOKS TO BE TONIGHT. MODELS CONTINUE TO
SHOW STRONG WARM AIR AND MOISTURE ADVECTION WITH A SURFACE BOUNDARY
OVER THE CWA. WILL STAY WITH POPS OF 30-40%. LATEST CONVECTIVE
OUTLOOK HAS SLIGHT RISK FOR THE WHOLE CWA WITH STRONG WINDS AND HAIL
LIKELY THE MAIN THREAT. THERE COULD BE SOME PRECIP LINGER INTO THE
MORNING THURSDAY OVER THE EASTERN PART OF THE CWA BUT EXPECT MOST OF
THE PRECIP TO BE EAST OF THE FORECAST AREA BY THURSDAY AFTERNOON.

UNDER A SOUTHERLY RETURN FLOW TODAYS HIGHS SHOULD REACH THE LOWER TO
MID 80S...AND AROUND 90 FOR THURSDAY.

FOR THE EXTENDED...WILL KEEP FRIDAY DRY. SLIGHT CHANCE POPS HELD
BACK...AS IN PREVIOUS FORECAST...UNTIL FRIDAY NIGHT AND SATURDAY AND
CONFINED TO THE NORTHERN COUNTIES OF THE CWA. HAVE CONTINUED WITH
SOME LOW CHANCE POPS FOR SATURDAY NIGHT...BUT TRIMMED BACK AREAL
COVERAGE OF POPS FOR SUNDAY. UPPER RIDGING COMES INTO PLAY DURING
THE WEEKEND AND THE ATMOSPHERE MAY BE CAPPED. STAYED WITH THE DRY
FORECAST FOR SUNDAY NIGHT THROUGH TUESDAY WITH CAPPING POSSIBILITY
LIKELY IF GFS IS CORRECT. HAVE ALSO KEPT HIGHS IN THE LOWER AND MID
90S FOR FRIDAY THROUGH TUESDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

34
Hazardous weather outlook, Jul 5, 8:09 PM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
909 PM CDT MON JUL 5 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-061000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
909 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE SPREADING FROM
PORTIONS OF NORTH CENTRAL KANSAS...SOUTHEAST ACROSS NORTHEAST KANSAS
INTO EAST CENTRAL KANSAS DURING THE OVERNIGHT HOURS.  WIND GUSTS
AROUND 70 MPH AND LARGE HAIL COULD ACCOMPANY THE STRONGER STORMS.
LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE.  A FLOOD WATCH IS POSTED
FOR PORTIONS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL
KANSAS FOR THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS SHOULD BE ONGOING TUESDAY MORNING ACROSS EAST CENTRAL
KANSAS AND COULD STILL PRODUCE VERY HEAVY RAIN...LARGE HAIL AND
STRONG WINDS BEFORE THEY COME TO AN END EARLY IN THE AFTERNOON
TUESDAY. A FLOOD WATCH IS POSTED FOR PORTIONS OF NORTHEAST AND
EAST CENTRAL KANSAS UNTIL NOON TUESDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT. SOME MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS CHANCES
CONTINUE FRIDAY NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT...AND POSSIBLY EARLY
TUESDAY MORNING OVER PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS.
SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS GREATER THAN
A HALF INCH.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 6, 2:25 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
325 AM CDT TUE JUL 6 2004

KSZ011-012-022>024-026-036>040-054>056-058-059-061300-
ANDERSON-BROWN-COFFEY-DOUGLAS-FRANKLIN-GEARY-JACKSON-JEFFERSON-LYON-
MORRIS-NEMAHA-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...EMPORIA...HIAWATHA...JUNCTION CITY...
LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA
325 AM CDT TUE JUL 6 2004

...SEVERE THUNDERSTORM WATCH NUMBER 575 REMAINS IN EFFECT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

  NEMAHA                BROWN                 JACKSON
  RILEY                 POTTAWATOMIE          JEFFERSON
  GEARY                 SHAWNEE               WABAUNSEE
  DOUGLAS               MORRIS                OSAGE
  LYON                  FRANKLIN              COFFEY
  ANDERSON

SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH...

  EMPORIA               OTTAWA                LAWRENCE
  JUNCTION CITY         TOPEKA                MANHATTAN
  HIAWATHA
Local storm report, Jul 6, 2:40 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
340 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND GST     ADMIRE                  38.64N 96.10W
07/06/2004  60 MPH           LYON               KS   TRAINED SPOTTER

0322 AM     TSTM WND GST     3 W OSAGE CITY          38.63N 95.88W
07/06/2004  60 MPH           OSAGE              KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jul 6, 2:46 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0344 AM     FLASH FLOOD      ST. MARYS               39.19N 96.07W
07/06/2004                   POTTAWATOMIE       KS   LAW ENFORCEMENT

            WATER COVERING HWY 24

&&

SMB
Local storm report, Jul 6, 2:52 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
352 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND GST     OSAGE CITY              38.63N 95.83W
07/06/2004  60 MPH           OSAGE              KS   LAW ENFORCEMENT

&&

SMB
Local storm report, Jul 6, 3:13 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
413 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND GST     5 SE TOPEKA             39.00N 95.61W
07/06/2004  60 MPH           SHAWNEE            KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jul 6, 3:14 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
414 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0408 AM     TSTM WND GST     GRANTVILLE              39.08N 95.56W
07/06/2004  60 MPH           JEFFERSON          KS   LAW ENFORCEMENT

&&

SMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Shawnee

When
July 6, 3:35 AM CST to 7:00 AM CST
Where
Shawnee County, 5 mi SE of Topeka
Reported by
LAW ENFORCEMENT
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Heavy rains produced flash flooding in Shawnee county. Water was reported flowing one and one half feet deep at the junction of highway 40 and Shawnee Heights road for a time. In the northwest part of the county water was reported 3 feet deep over Hall Road.

Flash Flood, Douglas

When
July 6, 3:45 AM CST to 5:15 AM CST
Where
Douglas County, Lawrence
Reported by
LAW ENFORCEMENT
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Heavy rains produced flash flooding in Douglas county. Water was reported flowing over 23rd Street in Lawrence. Numerous roads in the county were reported to have "very deep" water covering them.

Flash Flood, Jefferson

When
July 6, 4:30 AM CST to 5:10 AM CST
Where
Jefferson County, Williamstown
Reported by
LAW ENFORCEMENT
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Heavy rains produced flash flooding in southern Jefferson county. The junction of highways 24 and 59 near Williamstown was reported to be covered with water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405159, 5405160, 5405161.